Skip to content
Join the forum

Keppra (Levetiracetam) Withdrawal

Published by Joseph, EditorCompiled from cited sources · not yet medically reviewedUpdated 3 sources

Illustration of a steady lighthouse beam over calm water at twilight

Need help now? SAMHSA’s National Helpline is free, confidential and open 24/7 in English and Spanish: 1-800-662-4357. In a mental health crisis, call or text 988. In an emergency, call 911.

For information only, not medical advice. Talk to a doctor before stopping or changing any medication. Medical disclaimer

⚠ Medical warning

Don’t stop this medicine suddenly or cut your dose on your own. Its FDA label says Keppra should generally be withdrawn gradually because of the risk of more frequent seizures and status epilepticus. Only stop with your prescriber’s plan. Call 911 for a seizure that lasts more than 5 minutes or for repeated seizures.

Quick answer

Keppra (levetiracetam) treats seizures. Its FDA label says to avoid abrupt withdrawal to reduce the risk of increased seizure frequency and status epilepticus (a prolonged, dangerous seizure), and that it should generally be withdrawn gradually. Its half-life in adults is about 7 hours, so levels drop quickly after missed doses. The NHS says if your doctor advises stopping, your dose will usually be reduced gradually.

Keppra withdrawal timeline at a glance

PhaseWhenWhat you may feelSeverityRed flags
Missed doses or sudden stopWithin a day or so (short half-life; timing varies)Breakthrough seizures; More frequent seizuresCan be life-threateningA seizure lasting more than 5 minutes, or one after another (status epilepticus): call 911
During a supervised taperOver the period your prescriber setsWatch for any return of seizuresModerateA seizure, confusion, or seeing or hearing things that aren’t there: call 911
After stoppingOngoingSeizures may return if the epilepsy is still activeModerate—

Print a daily symptom log for this timeline · My quit tracker

Symptoms, phase by phase

The Keppra label’s warning on withdrawal seizures says that, as with most antiepileptic drugs, Keppra should generally be withdrawn gradually because of the risk of increased seizure frequency and status epilepticus. The label doesn’t describe other withdrawal symptoms. Evidence note: the risk when stopping is mainly seizures returning or worsening; there isn’t a well-defined withdrawal timeline.

Missed doses or sudden stop: Within a day or so (short half-life; timing varies)

  • Breakthrough seizures
  • More frequent seizures

During a supervised taper: Over the period your prescriber sets

  • Watch for any return of seizures

After stopping: Ongoing

  • Seizures may return if the epilepsy is still active

What makes withdrawal longer or shorter

  • Seizure history. People with active epilepsy are at most risk.
  • Speed of stopping. Abrupt stops carry the highest risk.
  • Half-life. About 7 hours in adults, so missed doses matter quickly.

When to see a doctor or get help now

  • Before stopping or changing your dose.
  • Call 911 for a seizure lasting more than 5 minutes or repeated seizures; the NHS gives these as reasons to call for emergency help.
  • If you’ve run out, contact your prescriber or pharmacy the same day.
  • Call or text 988 for thoughts of suicide.

Not sure where to start? Call SAMHSA’s free, confidential helpline at 1-800-662-4357, 24/7. See Get Help.

Tapering

The FDA label says Keppra should be withdrawn gradually, and the NHS says your dose will usually be reduced gradually if your doctor advises stopping. We don’t publish dose-by-dose schedules. Your prescriber should set your plan, and adjust it if symptoms appear.

Tips for getting through it

  • Never let your prescription run out
  • Keep a seizure diary
  • Tell family what to do if you have a seizure
  • Ask your doctor about driving rules while tapering

Frequently asked questions

What happens if you stop Keppra suddenly?

The label warns of more frequent seizures and status epilepticus.

Can Keppra be stopped if I’ve been seizure-free?

Only your neurologist can judge that and plan a gradual withdrawal.

I feel moody on Keppra. Can I just stop?

Don’t stop on your own. The label notes behavior and mood changes can occur; tell your prescriber, who can adjust your treatment safely.

Next steps

Talk to others going through it. Share your experience or ask questions on the Antidepressants & Other Prescriptions board in our community forum. Planning to stop? See the Tapering & Talking to Your Doctor board, and talk to a doctor before you stop. Forum posts are personal experiences, not medical advice. Please read the community guidelines.

Sources

  1. FDA label: Keppra (levetiracetam) (DailyMed)
  2. NHS: Levetiracetam
  3. NHS: Epilepsy

Last reviewed: October 25, 2026. Researched and written by Withdrawal Timelines from the cited sources. This article has not yet been reviewed by a medical professional. See How We Review and our Medical Disclaimer. This is general information, not medical advice.

More timelines

View all

view all